violent reaction…

24Jun13

I guess the party is over… I’d always heard about the “flu-like reactions” to Rebif, which is why they suggest injecting it at night so that you can sleep through the side effects. Even the tougher folks I’d talked with, when I started on Rebif last November, told me that when the doctors recommended taking an analgesic with the injection to offset the side effects, to definitely do it.

I took ibuprofen with my first injection, but felt nothing. I didn’t even have a site reaction–no redness around the site of the injection. Since then, I’ve started having silver-dollar-size circles around my injection sites, but nothing else.

Last night, though, I had a fairly violent response that I can only attribute to Rebif. I woke up feverish and chilled in the middle of the night, and with an awful migraine. I was able to get rid of most of the headache, but I sweated buckets. It certainly felt like the flu…

On the other hand, being out of town, my routine isn’t the same, and maybe I’m not drinking as much water as I should? (I thought I was doing OK, but now, I’m redoubling my efforts.)

If anyone else has had a flu-like response to Rebif, I’d love to hear how you’ve dealt with it, and/or avoided them…

Advertisements


5 Responses to “violent reaction…”

  1. This may not be an issue at this time. As you’re body recognizes Rebif, things will settle down. What I like about Rebif is with 3x weekly injections, I’m keeping a steady state, if you will, of medication in my body, good protection. For that, I’m grateful. Regarding red/pink site reactions, After removing the syringe cap, I check the need. Sometimes there is a little medicine which could cause a reaction topically. Foreign substance our body reacts to. .

    • Hi Catherine!
      Oddly, I started having the reactions at the 5-6 month point, and I started having the fever/chills side effect 7 months or so after starting it. I don’t know what other changes my body has been experiencing…. makes me a bit worried, but you can’t keep on worrying about too much!

      And with re: the syringe itself, I always give it a little flick to make sure there’s no drip at the front edge of the needle, since I also figure that injecting with an initial higher concentration at the site (which, effectively, this would cause) would cause excess burn. In any case, no relapses, so I’m still putting up with the pain…

      • Hi Brooke!
        Thank you for your details above. Sure sounds like you’re doing a good job and no relapses! Priceless!

        I’ve been on Rebif since 2002 and have not had any new lesion development or relapse. Like you putting up with the pain, results keep me compliant. I didn’t have this success on two previous DMDs.

        To possibly assist with the pain, do you bring you injection to room temp? Place under your arm for a few minutes? I find this helps me. Can you contact your MSLifeLines Nurse re above?

      • I did put in another call today (I have a new nurse… I put in a call a few months ago and got no response). We’ll see what happens.

        I’ve heard that suggestion before–putting the syringe under the armpit, especially important as we go into colder times. For me, though, what I do is hold it in my warm fist for a while, then give the syringe a few flicks, and hold it in my fist for a while again. This way, I make sure that any potentially cooler liquid in the center is warmed up. I repeat the flick-palm pattern a few times, to make sure it’s all stirred up and distributed. (Ah, such a former research scientist…) Yet still no improvement.

        I tried my outer hip/upper glute max region again last night, and it stung like the devil. (The devil stings? Questioning the origin of that phrase… anyway, I digress…) I don’t think I have much subQ fat there. Ah, a reason to keep eating Halloween candy–so I can retain my subQ fat for injections! šŸ˜€

      • Your humor brought instant smiles here. I like your “research scientist” approach to warming your injection! I also completely agree with eating lots of candy to build that subQ fat! What a great benefit to being diagnosed with MS! šŸ™‚


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: